Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Pueblo, CO

June 8, 1997Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1997, 3:17 PM MDT for Huerfano County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 3:17 PM MDT (21:17 UTC)
Expired
Jun 8, 1997, 3:50 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS1 KPUB 082119
SVRPUB
COC055-082150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT SUN JUN 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 350 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 69 NORTHWEST OF WALSENBURG
  I-25...NORTH OF WALSENBURG BY 330 PM MDT

* AT 315 PM MDT RADAR SHOWED A SEVERE STORM 10 MILES NORTHWEST OF
  WALSENBURG OVER HIGHWAY 69...IN THE FARISITA AREA...MOVING
  NORTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

MOTORISTS ON HIGHWAY 69 BETWEEN WALSENBURG AND GARDNER SHOULD BE
ALERT TO HEAVY RAIN...AND POSSIBLE WATER OVER THE ROADS.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RMG/ASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:45 PM MDT, 32 minutes earlier.

Area forecast discussion, Jun 8, 2:45 PM MDT, 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT SUN JUN 08 1997

ONCE AGAIN WILL KEEP THIS SHORT AS BUSY WITH CONVECTION BREAKING
OUT.  MAIN CONCERN TONIGHT FLOODING POTENTIAL AS WELL AS SEVERE
WEATHER THREAT.

20Z/8TH FSL CAPES RUNNING BETWEEN 2000 AND 3000 J/KG FROM
SOUTHERN CROWLEY COUNTY INTO SOUTHERN PUEBLO COUNTY AND THEN INTO
HUERFANO COUNTY.  IN SHORT-TERM EXPECT POTENTIAL FOR NEAR SEVERE
TO SEVERE IN THIS REGION.

WILL KEEP FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT DUE TO
UPPER LOW CURRENTLY SOUTH OF 4 CORNERS MAKING ITS MOVE
EAST...SYNOPTIC SCALE LIFT...INCREASING UPSLOPE FLOW IMPINGING ON
EASTERN FRONT RANGE...$JET STREAK ROTATING INTO SOUTHERN CWA AND A
DEEP MOIST ATMOSPHERE.

WILL ALSO MENTION SNOW AROUND THE 12000 FOOT LEVEL PER REPORT
FROM WOLFCREEK PASS.

WILL FOLLOW MOS GUIDANCE RATHER CLOSELY.

"7"

In the hours before

Special weather statement, Jun 8, 12:19 PM MDT, 2 hours 58 minutes before
COZ060>081-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1216 PM MDT SUN JUN 08 1997

...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN
HIGH...

MANY RIVERS IN SOUTH-CENTRAL AND SOUTHEASTERN COLORADO CONTINUE
TO RUN HIGH DUE TO RECENT SHOWER AND THUNDERSTORM ACTIVITY AS
WELL AS MILD TEMPERATURES OVER THE HIGHER ELEVATIONS.

SOME RIVERS...CREEKS AND ARROYOS THAT ARE RUNNING HIGH ARE THE:

ARKANSAS RIVER NEAR THE COMMUNITIES OF
AVONDALE...LA JUNTA...LAS ANIMAS...NATHROP AND ABOVE CANON CITY

CONEJOS RIVER NEAR MOGOTE

FOUNTAIN CREEK NEAR FOUNTAIN

MONUMENT CREEK NEAR COLORADO SPRINGS

CROOKED ARROYO NEAR LA JUNTA

COTTONWOOD CREEK NEAR BUENA VISTA

CHALK CREEK NEAR NATHROP

BEAVER CREEK ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY

DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO
REMAIN RELATIVELY WARM THROUGH THE WEEKEND.  STEADY RIVER RISES
ARE EXPECT TO CONTINUE WITH SEVERAL RIVERS REACHING BANKFULL
STAGES.  SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE
CONTINUED SNOWMELT IN COMBINATION WITH SHOWER AND THUNDERSTORM
ACTIVITY.

COMPUTER MODELS INDICATE THAT A UPPER LEVEL STORM SYSTEM WILL
CONTINUE TO INFLUENCE THE REGION WITH SHOWER AND THUNDERSTORM
ACTIVITY...HEAVY AT TIMES THROUGH AT LEAST EARLY MONDAY WHICH
MAY CONTRIBUTE TO RIVER RISES.

THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY
URGED TO STAY AWAY FROM THE BANKS.  FAST MOVING WATER CAN ERODE
BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER
ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME
OF YEAR.

WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE
SNOWMELT RUNOFF SEASON IN COLORADO.  HOWEVER...HEAVY RAIN ON TOP
OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING.  THE NATIONAL
WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST
WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER
AROUND YOU.4

"7"
Special weather statement, Jun 8, 1:12 PM MDT, 2 hours 5 minutes before
COZ064-082015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT SUN JUN 8 1997

...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN CONEJOS COUNTY...

AT 112 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
NEAR MANASSA IN EASTERN CONEJOS COUNTY.  THIS THUNDERSTORM WAS
MOVING TO THE NORTH AT 20 MPH.

AT 1247 PM MDT A SPOTTER REPORTED 1/4 INCH DIAMETER HAIL IN THE
VICINITY OF ANTONITO.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40
MPH AND BRIEF HEAVY RAINFALL.

7
Special weather statement, Jun 8, 1:23 PM MDT, 1 hour 54 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT SUN JUN 8 1997

THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE
PASSED ALONG TO ALL SOUTHERN COLORADANS.

DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION.  THE
ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH
DEEPER THAN YOU THINK.  FAST FLOWING WATER ONE AND A HALF FEET
DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER.
KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM
DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  WHETHER IN
A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS
...OR LOW SPOTS IF WATER COVERS YOUR PATH.  NEVER TRY TO CROSS
SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY
IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING
WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT.  AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS
DEVELOPING.  THE FLOODING RAIN MAY BE MANY MILES AWAY FROM
YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO
RAIN IS FALLING IN YOUR AREA.  IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.  THE ROAD OR A
BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE
SEVERAL FEET DEEP.  DRIVING INTO THIS SITUATION COULD BE FATAL.
DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON
THE RISE.  GO TO HIGHER GROUND.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO
Special weather statement, Jun 8, 1:24 PM MDT, 1 hour 53 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT SUN JUN 8 1997

THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE
PASSED ALONG TO ALL SOUTHERN COLORADANS.

DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION.  THE
ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH
DEEPER THAN YOU THINK.  FAST FLOWING WATER ONE AND A HALF FEET
DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER.
KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM
DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  WHETHER IN
A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS
...OR LOW SPOTS IF WATER COVERS YOUR PATH.  NEVER TRY TO CROSS
SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY
IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING
WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT.  AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS
DEVELOPING.  THE FLOODING RAIN MAY BE MANY MILES AWAY FROM
YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO
RAIN IS FALLING IN YOUR AREA.  IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.  THE ROAD OR A
BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE
SEVERAL FEET DEEP.  DRIVING INTO THIS SITUATION COULD BE FATAL.
DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON
THE RISE.  GO TO HIGHER GROUND.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO
Special weather statement, Jun 8, 1:35 PM MDT, 1 hour 42 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT SUN JUN 8 1997

THE FOLLOWING IS A LIST OF SEVERE THUNDERSTORM SAFETY RULES THAT
CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS.

SEVERE THUNDERSTORMS CAN BRING DAMAGING WINDS WELL OVER 60 MPH.
GO TO A STRONG BUILDING AND GET TO THE LOWEST LEVEL AWAY FROM
WINDOWS.  LIGHTNING IS A DANGER WITH EVERY THUNDERSTORM...SO TRY
TO GET INDOORS.  IF CAUGHT OUTSIDE...GET IN A VEHICLE...DO NOT
TOUCH METAL OBJECTS...AND AVOID WATER.

IN THUNDERSTORMS WITH LITTLE RAIN...GUSTY WINDS OVER 60 MPH ARE
POSSIBLE.  DO NOT BE TEMPTED TO STAY OUTDOORS...AS DEADLY
LIGHTNING CAN STRIKE IN NEARBY AREAS WHERE IT IS NOT RAINING.  GO
TO A STRONG BUILDING AND STAY AWAY FROM WINDOWS...ELECTRICAL
APPLIANCES...AND TELEPHONES...UNTIL THE STORM HAS PASSED INTO THE
DISTANCE.
SEVERE THUNDERSTORMS OVER WATER...ESPECIALLY RESERVOIRS...CAN BE
VERY DANGEROUS...PRODUCING DEADLY LIGHTNING...3/4 INCH OR LARGER
DESTRUCTIVE HAIL...AND WINDS GREATER THAN 58 MPH...WHICH CAN
CAPSIZE AND SINK BOATS.  BOATERS AND THOSE WHO ARE FISHING MUST
GO TO SHORE AND FIND SHELTER ON LAND BEFORE SEVERE STORMS ARRIVE.

TORNADO-LIKE FEATURES ARE COMMON IN SOUTHERN COLORADO.
STRONGLY HEATED AIR MOVES UPWARD RAPIDLY AND IS REPLACED BY
SWIRLING WINDS...CREATING DUST DEVILS. COLD AIR FUNNELS ARE
FAIRLY WEAK ROTATIONS...THAT CAN TOUCH GROUND BRIEFLY.  BOTH CAN
BRING MINOR DAMAGE IN A SMALL AREA...AND ARE RARELY LIFE
THREATENING.

IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER
HAIL...DAMAGING WINDS GREATER THAN 58 MPH OR A TORNADO...CONTACT
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO
Special weather statement, Jun 8, 2:06 PM MDT, 1 hour 11 minutes before
COZ066-074-075-082110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
206 PM MDT SUN JUN 8 1997

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WILL CONTINUE TO
MOVE THROUGH THE SANGRE DE CRISTO MOUNTAINS AND SOUTHERN FOOTHILLS...

AT 2 PM MDT...PUEBLO DOPPLER RADAR SHOWED THE STRONGEST STORM JUST
TO THE NORTH OF HIGHWAY 160...ABOUT 3 MILES EAST OF THE SUMMIT OF
LA VETA PASS. THE STORMS ACROSS THE AREA WERE MOVING NORTH AT 20 TO
25 MPH.

LOCALLY HEAVY RAIN APPEARS TO BE THE MAIN THREAT WITH THESE STORMS
SO FAR TODAY...HOWEVER...SMALL HAIL HAS OCCURRED WITH THUNDERSTORMS
IN THE SAN LUIS VALLEY.

DUE TO THE TERRAIN...RAPID RUNOFF OF THE TORRENTIAL RAIN SHOULD BE
EXPECTED.  MOTORISTS ON HIGHWAY 160 EAST OF LA VETA PASS SHOULD SLOW
THEIR DRIVING SPEEDS...ESPECIALLY ON THE DOWNHILL GRADE.

CAMPERS...HIKERS AND OTHERS IN THE BACKCOUNTRY AREAS AROUND THE
SPANISH PEAKS...AND THROUGH THE SANGRE DE CRISTOS SHOULD BE ALERT TO
THE WEATHER IN THEIR AREA AND SEEK SAFE SHELTER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:38 PM MDTSevere Thunderstorm WarningPUBAlamosa47 min
Jun 8, 2:26 PM MDTFlash Flood WarningPUBHuerfano3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.